Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
180 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is it safe to take hormonal tablets for a long time?

iam having pcod problems for the last 15 years. How ever I am blessed with 2 kids and delivery was normal. Iam put under hormonal tablets for last few years. whether taking hormonal tablets for a long time will have any side effect what is other alternative
Fri, 27 Mar 2015
Report Abuse
General & Family Physician 's  Response
Hello and Welcome to HCM.

Thank You for the query.

I completely understand your concern.

As per your history,you are on hormonal therapy for pcos.As you did not mention,the name or the composition of your medications,I assume they are Combination estrogen and progestin hormones found in birth control pills, vaginal rings, or skin patches. These hormones correct irregular menstrual bleeding or absent menstrual cycles. They may also improve your androgen-related acne problems, male-type hair growth, and male-pattern hair loss.

If you are non-smoking women, not overweight and do not suffer from high blood pressure,you can use the combined pill until the age of 45.
however
Prolonged use of combined pill has several risks:

Some research suggests that prolonged use of birth control pills increases the risk of cervical cancer and breast cancer. Women who have used the Pill in the previous 10 years or who are currently taking it are at a slightly higher risk of developing breast cancer.
This risk does not increase with the duration of use, but the overall risk of breast cancer does increase as a woman gets older.

Stroke(cerebrovascular accident) is other important issue.

However, use of birth control pills also decreases the risk of other types of cancer, such as ovarian cancer and endometrial cancer.



If you are still unsure about whether to continue taking the Pill it would be a good idea to discuss this further with your Gynecologist, who will be aware of your medical history.There are other alternatives too,which can be further described by your doctor.

Thank you.
Kindly Hit a thanks if this helped you with your query.
Please write back for any doubts.
Good Luck.
Stay Healthy.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am on thyronorm 25 mg. My cycle always have been of 31-32 days and off late it has gone to 32-35 days. I was trying since last december, however,...